Campho-Phenique overdose

Definition 
Campho-Phenique overdose is poisoning from an overdose of camphor and phenol.

Poisonous Ingredient 

     
  • Camphor  
  • Phenol

 

Where Found 
The combination is found in Campho-Phenique. Camphor is found in:

     
  • Camphorated oil  
  • Vicks Vaporub  
  • Some moth repellents

Phenol is found in:

     
  • Some antiseptics  
  • Some caustics (a caustic is a substance which destroys tissue)  
  • Some disinfectants  
  • Phenol used as a preservative

Note: This list may not be all inclusive.

Symptoms 

     
  • Body as a whole       o Collapse       o Sweating (profuse)       o Excessive thirst       o Hyperactivity       o Little or no urine output       o Muscle rigidity or muscle spasms       o Twitching facial muscles  
  • Respiratory       o Irregular breathing  
  • Eyes, ears, nose, and throat       o Burning in the mouth or throat  
  • Skin       o Reddening from topical exposure       o Bluish colored lips and fingernails       o Yellow skin  
  • Gastrointestinal       o Nausea and vomiting       o Diarrhea       o Abdominal pain  
  • Heart and blood vessels:       o Low blood pressure       o Rapid pulse  
  • Nervous system:       o Dizziness       o Hallucinations       o Agitation       o Seizures       o Coma       o Stupor

Home Treatment 
DO NOT induce vomiting.

Before Calling Emergency 
Determine the following information:

     
  • Patient’s age, weight, and condition  
  • The name of the product (ingredients and strengths if known)  
  • When it was swallowed  
  • The amount swallowed

Poison Control, or a local emergency number 
Call Poison Control or your local emergency number - they will instruct you if it is necessary to take the patient to the hospital. See Poison Control centers for telephone numbers and addresses. If possible, take the container with you to the emergency room.

What to expect at the emergency room 
Some or all of the following procedures may be performed.

     
  • Administering activated charcoal  
  • Administering a laxative  
  • Treating the symptoms

Expectations (prognosis) 
Survival past 48 hours usually indicates recovery will occur. Onset of seizures is sudden and may occur within minutes of exposure.

Johns Hopkins patient information

Last revised: December 7, 2012
by Sharon M. Smith, M.D.

Medical Encyclopedia

  A | B | C | D | E | F | G | H | I | J | K | L | M | N | O | P | Q | R | S | T | U | V | W | X | Y | Z | 0-9

All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.